Journal of Mathematical Chemistry

, Volume 51, Issue 5, pp 1231–1248 | Cite as

The asymptotic behavior of a Chemostat model with Crowley–Martin type functional response and time delays

  • Qinglai Dong
  • Wanbiao Ma
  • Mingjuan Sun
Original Paper


In this paper, we introduce an improved Chemostat model with Crowley–Martin type functional response and time delays. By constructing Lyapunov functionals, the global asymptotic stability of the equilibria is shown in the case of a single species. The conditions for the global asymptotical stability of the model with time delays are obtained via monotone dynamical systems in the case of two species. Our results demonstrate that the effects of predator interference may result in coexistence of two species.


Chemostat Crowley–Martin type functional response   Lyapunov–LaSalle invariance principle Stability Time delay 


  1. 1.
    L. Chen, J. Chen, Nonlinear Biology Dynamics (Science Press, Beijing, 1993)Google Scholar
  2. 2.
    H.L. Smith, P. Waltman, The Theory of the Chemostat: Dynamics of Microbial Competition (Cambridge University Press, Cambridge, UK, 1995)CrossRefGoogle Scholar
  3. 3.
    L. Wang, G.S.K. Wolkowicz, A delayed chemostat model with general non-monotone response functions and differential removal rates. J. Math. Anal. Appl. 321, 452 (2006)CrossRefGoogle Scholar
  4. 4.
    G.S.K. Wolkowicz, Z. Lu, Global dynamics of a mathematical model of competition in the chemostat: general response functions and differential death rates. SIAM J. Appl. Math. 52, 222 (1992)CrossRefGoogle Scholar
  5. 5.
    G.S.K. Wolkowicz, H. Xia, Global asymptotic behavior of a chemostat model with discrete delays. SIAM J. Appl. Math. 57, 1019 (1997)CrossRefGoogle Scholar
  6. 6.
    S.F. Ellermeyer, Competition in the chemostat: global asymptotic behavior of a model with delayed response in growth. SIAM J. Appl. Math. 54, 456 (1994)CrossRefGoogle Scholar
  7. 7.
    M. White, X. Zhao, A periodic Droop model for two species competition in a chemostat. Bull. Math. Biol. 71, 145 (2009)CrossRefGoogle Scholar
  8. 8.
    Z. Yuan, Z. Qiu, The asymptotic behavior of chemostat model with the Beddington–DeAngelies functional responses. J. Southwest China Normal Uinv. 28, 193 (2009)Google Scholar
  9. 9.
    Z. Qiu, J. Yu, Y. Zou, The asymptotic behavior of a chemostat model with the Beddington–DeAngelis functional response. Math. Biosci. 187, 175 (2004)CrossRefGoogle Scholar
  10. 10.
    G. Pang, L. Chen, Analysis of a Beddington–DeAngelis food chain chemostat with periodically varying substrate. J. Math. Chem. 44, 467 (2008)CrossRefGoogle Scholar
  11. 11.
    G.T. Skalski, J.F. Gilliam, Functional response with redator interference: viable alternatives to the Holling type II model. Ecology 82, 3083 (2001)CrossRefGoogle Scholar
  12. 12.
    P.H. Crowley, E.K. Martin, Functional responses and interference within and between year classes of a dragonfly population. J. North Am. Benthol. Soc. 8, 211 (1989)CrossRefGoogle Scholar
  13. 13.
    R.K. Upadhyay, R.K. Naji, Dynamics of a three species food chain model with Crowley–Martin type functional response. Chaos Solitons Fractals 42, 1337 (2009)CrossRefGoogle Scholar
  14. 14.
    X. Shi, X. Zhou, X. Song, Analysis of a stage-structured predator–prey model with Crowley–Martin function. J. Appl. Math. Comput. 36, 459 (2011)CrossRefGoogle Scholar
  15. 15.
    S. Sun, R. Zhang, L. Zeng, Qualitative analysis on a chemostat model with the Crowley–Martain functional response. J. Biomath 26, 293 (2011)Google Scholar
  16. 16.
    Y. Kuang, Delay Differential Equations with Applications in Population Dynamics (Academic Press, San Diego, 1993)Google Scholar
  17. 17.
    S. Ruan, The dynamics of Chemostat models. J. Cent. China Normal Univ. (Nat. Sci.) 31, 377 (1997)Google Scholar
  18. 18.
    G. Fu, W. Ma, Chemostat dynamics models described by differential equations (I, II). Microbiology, 31(5), 136 (2004), 31(6), 128 (2004)Google Scholar
  19. 19.
    G. Huang, Y. Takeuchi, Global analysis on delay epidemiological dynamic models with nonlinear incidence. J. Math. Biol. 63, 125 (2011)CrossRefGoogle Scholar
  20. 20.
    X. Zhang, R. Xu, L. XUE, Global stability for ratio-dependent chemostat model with time delay. J. Ordnance Eng. Coll. 21, 75 (2009)Google Scholar
  21. 21.
    W. Wang, L. Chen, A predator Cprey system with stage-structure for predator. Comput. Math. Appl. 33, 83 (1997)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.School of Mathematics and Computer ScienceYanan UniversityYananChina
  2. 2.Department of Applied Mathematics, School of Mathematics and PhysicsUniversity of Science and Technology BeijingBeijingChina

Personalised recommendations